Illinois, 2008

Flooding in Illinois, March 7 to 31, 2008

March 7 to 31, 2008 · NWS PAH · 6 events in 6 counties and zones

A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 3:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 7, 3:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CST FRI MAR 7 2008

.DISCUSSION...

WILL CONTINUE THE ONGOING WINTER STORM WARNING FOR ALL AREAS.

LATEST RADAR TRENDS SUGGEST MODERATE SNOW BEGINNING TO FILL IN OVER
SE MO AND SW IL. ALREADY AN INCH OR TWO ON THE GROUND IN THOSE
AREAS...THOUGH MAIN ACCUMULATIONS HAVE BEEN ON GRASSY SURFACES AND
ROADS ARE MOSTLY WET. THIS MAY CHANGE IF THE PRECIP COMES DOWN HARD
BEFORE SUNRISE.

MOST OF THE 00Z MODEL RUNS HAVE COME BACK MUCH DRIER WITH THIS
SYSTEM...ESP NW OF THE OH RIVER. HOWEVER...CURRENT RADAR TRENDS
SUGGEST THIS MAY NOT BE THE CASE. WILL BLEND THE 00Z GFS/00Z ECMWF
FOR THE NEXT 24 HOURS...AND FACTOR IN RADAR TRENDS IN FOR THE NEXT 6
HOURS. EXPECT ANOTHER 2-4 INCHES THIS MORNING OVER SW IL AND SE
MO...MAINLY ON GRASSY SURFACES. THIS WILL BRING THEIR 12 HR TOTALS
UP TO THE 3-5 INCH RANGE. SNOW SHOULD GET GOING DURING THE MORNING
ELSEWHERE...AND ACCUMULATE A COUPLE SLUSHY INCHES DURING THE DAY.
WITH TEMPS HOVERING NEAR 32 AND MOST OF THE MAIN ROADS ALREADY
TREATED...MAY NOT SEE TOO MUCH OF A TRAVEL IMPACT ON MAIN ROADWAYS.
HOWEVER...ANY HEAVY BURSTS COULD TEMPORARILY CHANGE THAT.

TROWAL LIKE DEFORMATION AREA STILL EXPECTED TO AFFECT AREAS OF WRN
KY AND SW IN LATE THIS AFTERNOON AND EARLY TONIGHT. THIS COULD BRING
ANOTHER QUICK 2-4 INCHES...WITH LOCALLY HEAVIER BURSTS IN BANDED
PRECIP...ESPECIALLY TO THE PENNYRILE REGION OF WRN KY AND EAST OF
THE EVV AREA IN SRN IN. THIS COULD BRING SNOW TOTALS INTO THE 4 TO 6
INCH RANGE ALONG AND SE OF THE OH RIVER IN KY AND TO MUCH OF SW IN.
THIS IS ASSUMING APPRECIABLE MELTING DOES NOT OCCUR AS THE SNOW
FALLS DURING THE DAY. SNOWS SHOULD REALLY BEGIN TO TAPER OFF LATE
TONIGHT IN OUR FAR EAST.

ASIDE FROM A SMALL CHANCE OF LINGERING SNOW SATURDAY MORNING...THINGS
SHOULD BE QUIET THE REST OF THE DAY AS SFC HIGH PRESSURE MOVES
INTO THE AREA. LOOKING INTO SUNDAY AND SUNDAY NIGHT...THE
GFS/ECMWF SHOW A WEAK FRONTAL BOUNDARY MOVING THROUGH THE AREA
FROM THE NORTH. LITTLE TO NO PRECIPITATION IS EXPECTED WITH THIS
SYSTEM THOUGH. HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY. ON
TUESDAY...THE 12Z ECMWF SHOWS A FAST MOVING CLIPPER SYSTEM COMING
DOWN FROM THE NORTH...FOLLOWED BY HIGH PRESSURE ON WEDNESDAY. THE
00Z GFS SHOWS THIS SYSTEM...BUT IT IS MUCH SLOWER WITH IT. PLUS
THE GFS HINTS AT A SOUTHERN STREAM SYSTEM MOVING ALONG THE GULF
COAST THAT PAINTS QPF RIGHT UP TO OUR SOUTHERN DOORSTEP. THE ECMWF
SHOWS THIS SYSTEM TOO BUT IT IS MUCH SLOWER TO MOVE IT EASTWARD.
HOWEVER...BOTH OF THESE SYSTEMS DO NOT APPEAR TO HAVE ANY
INFLUENCE ON OUR WEATHER AT THIS TIME. THE BEST CHANCES FOR ANY
PRECIPITATION APPEARS TO BE LATER IN THE WEEK. ON THURSDAY...BOTH
MODELS ACTUALLY SHOW A DECENT FRONTAL BOUNDARY APPROACHING THE
AREA. WE ALREADY HAVE A MENTION OF PRECIPITATION GOING IN THE
GRIDS FOR THIS SYSTEM...SO NO MAJOR CHANGES ARE NEEDED HERE.

AS FOR TEMPERATURES...SATURDAY NIGHTS LOW ARE GOING TO BE TRICKY
SINCE IT WILL REALLY DEPEND ON HOW MUCH SNOW WE GET. UPPER TEENS TO
LOWER 20S STILL SEEMS LIKE A GOOD BET. WITH H850 TEMPS STILL BELOW
ZERO ON SUNDAY EXCEPT FOR MAYBE THE EXTREME SOUTHERN AREAS...SUNDAY
WILL STILL BE A COLD DAY...BUT NOT NEARLY AS COLD AS SATURDAY.  WE
SHOULD SEE A SLOW WARM UP EARLY NEXT WEEK...AS THE BULK OF THE SUB ZERO
H850 AIR SHIFTS EASTWARD. COULD BE BACK UP INTO THE UPPER 50S TO
NEAR 60 BY THE MIDDLE OF THE WEEK.

&&

.AVIATION...
BIG STORY TODAY IS OBVIOUSLY THE SNOW. BANDS OF SNOW WILL MOVE
ACROSS THE TERMINALS TODAY...SOME WITH HEAVIER SNOWFALL
RATES...WHICH WILL AID IN BRINGING CIGS/VSBYS DOWN TO IFR AT TIMES.
HOWEVER...FOR THE MOST PART...IT APPEARS AS THOUGH MVFR CIGS AND
VSBYS WILL BE HERE TO STAY FOR MOST OF THE PERIOD (THROUGH 06Z).
WINDS WILL STAY OUT OF THE NORTHEAST AND RANGE FROM 10 TO 15 KTS
WITH HIGHER GUSTS TO 25 MPH AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BALLARD-
     CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

     WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALDWELL-
     CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...GM
LONG TERM....CW
AVIATION...CW
Hazardous weather outlook, Mar 7, 4:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CST FRI MAR 7 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL REMAIN IN EFFECT TODAY AND TONIGHT FOR
THE ENTIRE QUAD STATE REGION. WIDESPREAD SNOWFALL AMOUNTS BETWEEN
3 AND 5 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL
INFORMATION REGARDING THE TIMING AND COVERAGE OF THE SNOWFALL.

IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL
AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Mar 7, 3:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     SNOW             CARTERVILLE             37.76N 89.08W
03/07/2008  E0.5 INCH        WILLIAMSON         IL   BROADCAST MEDIA

            HALF INCH OF SNOW MEASURED BY WSIL TV IN CARTERVILLE.

&&

CW
Local storm report, Mar 7, 5:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             DONIPHAN                36.62N 90.82W
03/07/2008  E3.5 INCH        RIPLEY             MO   LAW ENFORCEMENT

            THREE AND A HALF INCHES ON THE GROUND SO FAR IN
            DONIPHAN...REPORTED BY DONIPHAN POLICE.

&&

CW
Local storm report, Mar 7, 5:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     SNOW             JACKSON                 37.38N 89.65W
03/07/2008  E0.0 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTS THAT INTERSTATE 55 BETWEEN PERRYILLE TO
            JACKSON IS SNOW COVERED ESPECIALLY IN THE EXPRESS LANE
            AND IS VERY SLICK IN SPOTS.

&&

CW
Local storm report, Mar 7, 6:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     SNOW             OAK RIDGE               37.50N 89.73W
03/07/2008  E0.0 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            NEAR WHITE OUT CONDITIONS ON INTERSTATE 55 WITH
            VISIBILITIES BELOW A 1/4 MILE...NEAR THE OAK RIDGE EXIT.
            LEFT LANE ON INTERSTATE STILL SNOW COVERED AND RIGHT LANE
            WAS BECOMING SNOW COVERED.

&&

CW
Local storm report, Mar 7, 6:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             EVANSVILLE              37.98N 87.54W
03/07/2008  E0.0 INCH        VANDERBURGH        IN   TRAINED SPOTTER

            WITHIN THE PAST 45 MINUTES...THE ROADS ON THE EAST SIDE
            OF EVANSVILLE HAVE BECOME SLUSHY/SNOW COVERED.

&&

CW
Local storm report, Mar 7, 6:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CST FRI MAR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             WAPPAPELLO              36.94N 90.27W
03/07/2008  E3.5 INCH        WAYNE              MO   BROADCAST MEDIA

            KVFS12 WEATHER WATCHER REPORTS 3.5 INCHES OF SNOW AT LAKE
            WAPPAPELLO.

0615 AM     SNOW             ELLSINORE               36.93N 90.75W
03/07/2008  E4.5 INCH        CARTER             MO   BROADCAST MEDIA

            KFVS12 WEATHER WATCHER REPORTS 4.5 INCHES IN ELLSINORE.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pulaski

When
March 7, 7:00 AM CST to March 31, 11:59 PM CST
Where
Pulaski County, 3.59 mi ESE of New Grand Chain to 2.65 mi ESE of New Grand Chain
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.225, -88.963

Major flooding of the Ohio River occurred. At the Grand Chain gage, the river crested at 54.40 feet on March 26. Flood stage there is 42 feet, and major flooding begins at 53 feet. Water reached the power house at Lock and Dam 53. Large areas of agricultural land were flooded. Spring planting was not yet underway, so crop losses were negligible.

Flood, Alexander

When
March 7, 10:00 AM CST to March 31, 11:59 PM CST
Where
Alexander County, Cairo to 1.89 mi ENE of Cairo
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.000, -89.180

Major flooding of the Ohio River occurred. At the Cairo gage, the river crested at 53.89 feet on March 25. Flood stage there is 40 feet, and major flooding begins at 53 feet. Large areas of agricultural land were flooded. Flood gates were closed at Cairo. Spring planting was not yet underway, so crop losses were negligible.

Flood, Gallatin

When
March 7, 10:00 AM CST to March 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 1.57 mi SE of Shawneetown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.700, -88.130

Moderate flooding of the Ohio River occurred. At the Shawneetown gage, the river crested at 48.04 feet on March 27. Flood stage there is 33 feet, and moderate flooding begins at 43 feet. Seeps developed in the levee at Old Shawneetown. Pumps were set up in the town to lower water levels. Over 5,000 sandbags were filled to combat seeps and boils in the levee. Eight or ten families evacuated the town. Several county roads were closed. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway. Backwater caused flooding on the Saline River, a tributary that flows through Gallatin and Saline Counties.

Flood, Massac

When
March 8, 11:00 AM CST to March 31, 11:59 PM CST
Where
Massac County, Brookport to 2.32 mi SSW of Brookport
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
37.120, -88.630

Minor flooding of the Ohio River occurred. At the Brookport gage, the river crested at 47.70 feet on March 25. Flood stage there is 37 feet. Floodwaters entered a neighborhood in Metropolis, closing a few side streets and inundating one mobile home. Long-term deterioration of the Brookport floodwall resulted in large volumes of water entering the town. City pumps were manned 24 hours a day for weeks to lower water levels in the town. Very few structures were affected, though water reached the foundation of at least one house. Large areas of agricultural land were flooded countywide, but planting was not yet underway. Much of Fort Massac State Park was flooded.

Flood, Pope

When
March 10, 6:00 AM CST to March 31, 11:59 PM CST
Where
Pope County, Golconda to 1.24 mi E of Golconda
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.370, -88.480

Minor flooding of the Ohio River occurred. At the Golconda gage, the river crested at 48.62 feet on March 27. Flood stage there is 40 feet, and moderate flooding begins at 50 feet. Several families were evacuated in Hall Town. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.

Flood, Hardin

When
March 10, 6:00 AM CST to March 31, 11:59 PM CST
Where
Hardin County, Rosiclare to 1.16 mi SE of Rosiclare
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.420, -88.350

Minor flooding of the Ohio River occurred. Low areas of Rosiclare were affected. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway. The ferry from Hardin County, IL to Crittenden County, KY was closed for an extended duration, even longer than during the flood of 1997.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81934, 81930, 81944, 81938, 81941, 81943.